Texas, 2024

Flash Flooding and Flooding in Texas, January 23 to 25, 2024

January 23 to 25, 2024 · NWS HGX · 26 events in 10 counties and zones

A series of disturbances moved across the area resulting in numerous flash flood events that resulted in the flooding of many homes, extensive high water rescues, and a flood-related fatality.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A series of disturbances moved across the area resulting in numerous flash flood events that resulted in the flooding of many homes, extensive high water rescues, and a flood-related fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 23, 5:44 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 23, 5:44 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
544 PM CST Tue Jan 23 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday Night)
Issued at 334 PM CST Tue Jan 23 2024

-Widespread moderate to heavy rain expected tonight with a couple of
systems moving across the region
-Flood Watch has been extended and expanded to include much of SE TX
through Wednesday morning

While parts of the area are getting a bit of a break from all the
rain/storms, activity is starting to organize across the northern
third of the CWA at this time...generally along a weak stationary
surface boundary. These showers/storms will continue through this
evening and with PWs of 1.5-1.8 inches and favorable upper jet dy-
namics, widespread rainfall totals should average from 2-4 inches
but higher amounts (with some guidance up to/over 5 inches?) with
training possible. As this activity winds down/moves out to the E
and NE during the overnight hours, another round of showers/thund-
erstorms will be developing as the next shortwave approaches from
the SW. This system along with a lightly higher surge of moisture
(PWs of 1.8-1.9 inches) will help trigger showers/isolated storms
across areas along and south of the I-10 corridor during the over-
night hours through Weds morning. Current hi-res solutions appear
to be trending a bit faster with these rains moving out to the E.
As such, have extended/expanded the Flood Watch to include almost
all of SE TX for tonight through Weds morning.

Some brief drying is possible by early Weds afternoon, but clouds
will be sticking around. As for temperatures, tonight's are going
to remain on the warm side: ranging from the mid to upper 50s for
the northern counties...lower 60s central and south. Temperatures
for tomorrow/tomorrow night will run a bit cooler (via the rains/
clouds) with highs in the 60s and lows in the 50s. 41

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 334 PM CST Tue Jan 23 2024

Shallow, weak front should be nudging off the coast early Thursday
morning taking the bulk of the precip shield off the coast with just
some lingering iso-sct shra south of I-10 during the day.

With the western upper trof making eastward advancement and
developing lee side surface cyclogenesis, look for the Gulf boundary
to begin moving back to the coast bringing a return of moisture and
scattered showers during the day Fri. By Friday night, the next
front and associated round of rainfall is forecast to push through
the region overnight and off the coast before sunrise.

With the passage of the front and a dry nwly flow setting up aloft,
expect the remainder of the weekend and early next week to be dry &
seasonable. 47

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 539 PM CST Tue Jan 23 2024

Messy forecast continues with this forecast package. Showers and
thunderstorms will continue this evening. A brief lull may occur
later this evening before another round of moderate to heavy
showers and storms moves in overnight. Ongoing sea fog causing
vsby issues at GLS. IFR/LIFR conditions expected to persist
area wide through the period.

&&

.MARINE...
Issued at 334 PM CST Tue Jan 23 2024

Showers and thunderstorms moving into the area after midnight
should allow for somewhat improved visibilites in fog late. In
the meantime, where precipitation is not falling...dense sea fog
can be anticipated into Wednesday. Otherwise, light onshore winds
are in place but a lingering 6ft swell offshore still warrants the
caution flags in the 20-60nm group overnight.

Although a weak front may nudge the fog a ways off the coast
Wednesday night into Thursday, it should return Thursday night and
and remain a possibility until a stronger front moves in Friday
night. Moderate offshore winds and drier conditions are
anticipated behind this front. 47

&&

.HYDROLOGY...
Issued at 334 PM CST Tue Jan 23 2024

Potential for localized heavy rainfall overnight with some rain
rates a bit higher than we've seen the past couple days a
possibility. Ground is saturated and more prone to runoff
responses. Will need to keep a closer eye on things tonight and
Wednesday. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  57  61  50  66 /  80  90  40  10
Houston (IAH)			  62  67  56  69 /  90  90  50  20
Galveston (GLS)			  59  63  56  63 /  90  90  70  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Wednesday morning for TXZ163-164-176>179-
     195>200-211>214-226-227-235>238-300-313-335>338-436>439.

     High Rip Current Risk until 9 PM CST this evening for TXZ436>439.

     Dense Fog Advisory until 6 AM CST Wednesday for TXZ438-439.

GM...Dense Fog Advisory until 6 AM CST Wednesday for GMZ335.

     Dense Fog Advisory until 10 AM CST Wednesday for GMZ350-355.

     Small Craft Should Exercise Caution until 3 AM CST Wednesday for
     GMZ370-375.

&&

SHORT TERM...41
LONG TERM....47
AVIATION...Adams
MARINE...47

In the hours before

Special weather statement, Jan 23, 6:47 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
647 PM CST Tue Jan 23 2024

TXZ164-177>179-199-240130-
San Jacinto TX-Walker TX-Polk TX-Montgomery TX-Trinity TX-
647 PM CST Tue Jan 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TRINITY...
NORTHWESTERN MONTGOMERY...NORTHWESTERN SAN JACINTO...WEST CENTRAL
POLK AND WALKER COUNTIES THROUGH 730 PM CST...

At 646 PM CST, Doppler radar was tracking a strong thunderstorm over
northeastern Huntsville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Livingston, Trinity, Onalaska, Groveton, New Waverly,
Point Blank, Riverside, Sebastopol, Huntsville State Park, northern
West Livingston, Crabbs Prairie, and Oakhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3041 9567 3080 9577 3116 9518 3077 9486
TIME...MOT...LOC 0046Z 237DEG 32KT 3071 9553

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fowler

The radar

The Houston radar (KHGX), 134 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 4 flood, 1 lightning. Local standard time, as filed.

Flash Flood, Grimes

When
January 23, 7:32 PM CST to January 24, 7:30 AM CST
Where
Grimes County, 3.25 mi SSE of Richards to 0.17 mi SSW of Navasota
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.488, -95.826

Flash flooding on Blackshear Street.

Flash Flood, Grimes

When
January 23, 7:33 PM CST to January 24, 7:30 AM CST
Where
Grimes County, 3.25 mi SSE of Richards to 0.17 mi SSW of Navasota
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.488, -95.826

Cedar Creek Bridge near Victoria Avenue became impassable.

Flash Flood, Grimes

When
January 23, 9:25 PM CST to January 24, 7:30 AM CST
Where
Grimes County, 3.25 mi SSE of Richards to 0.17 mi SSW of Navasota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.488, -95.826

FM 2819 was closed.

Flash Flood, Walker

When
January 23, 9:30 PM CST to January 24, 1:30 AM CST
Where
Walker County, 4.83 mi ENE of San Jacinto to 4.79 mi ENE of San Jacinto
Cause
Heavy Rain
Reported by
Public
Coordinates
30.646, -95.674

FM 1791 was closed at the San Jacinto River.

Flash Flood, Austin

When
January 23, 9:40 PM CST to January 24, 7:15 AM CST
Where
Austin County, 1.16 mi SE of Industry to 15.1 mi SSE of Kenney
Cause
Heavy Rain
Reported by
Public
Coordinates
29.960, -96.504

FM 109 is closed.

Flash Flood, Polk

When
January 23, 9:47 PM CST to January 24, 12:15 AM CST
Where
Polk County, 2.47 mi ENE of Livingston to 2.27 mi ENE of Livingston
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.710, -94.890

Access road to Crystal Lakes Subdivision was washed out.

Flash Flood, Austin

When
January 24, 12:00 AM CST to 7:15 AM CST
Where
Austin County, 1.16 mi SE of Industry to 15.09 mi SSE of Kenney
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.960, -96.504

Water was over FM 2754 around East Mill Creek.

Flash Flood, Washington

When
January 24, 1:00 AM CST to 7:15 AM CST
Where
Washington County, 5.81 mi S of Wesley to 2.18 mi SSE of Phillipsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.986, -96.504

FM 2935 near Year Creek was closed.

Flash Flood, Washington

When
January 24, 1:00 AM CST to 7:15 AM CST
Where
Washington County, 7.61 mi S of Wesley to 2.18 mi SSE of Phillipsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.960, -96.504

FM 1155 was closed near Peach Creek.

Flash Flood, Austin

When
January 24, 1:00 AM CST to 7:15 AM CST
Where
Austin County, 1.16 mi SE of Industry to 15.09 mi SSE of Kenney
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.960, -96.504

FM 1371 was closed near Caney Creek.

Flash Flood, Grimes

When
January 24, 1:00 AM CST to 7:15 AM CST
Where
Grimes County, 14.9 mi NE of Bedias to 27.08 mi SSW of Piedmont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.910, -95.759

FM 1486 was closed near Garretts Creek.

Flash Flood, Grimes

When
January 24, 1:00 AM CST to 7:15 AM CST
Where
Grimes County, 14.9 mi NE of Bedias to 27.08 mi SSW of Piedmont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.910, -95.759

FM 3090 was closed near Rocky Creek.

Flash Flood, Grimes

When
January 24, 1:00 AM CST to 7:15 AM CST
Where
Grimes County, 14.9 mi NE of Bedias to 27.08 mi SSW of Piedmont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.910, -95.759

FM 1774 was closed near Caney Creek.

Flash Flood, Grimes

When
January 24, 1:00 AM CST to 7:15 AM CST
Where
Grimes County, 14.9 mi NE of Bedias to 27.08 mi SSW of Piedmont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.910, -95.759

FM 362 was closed near Beason Creek.

Flash Flood, Trinity

When
January 24, 1:00 AM CST to 7:15 AM CST
Where
Trinity County, 5.51 mi ENE of Woodlake to 5.87 mi ENE of Woodlake
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
31.055, -94.966

Flash flooding resulted flooding along Piney Creek Road near Groveton. A man drowned in the floodwaters when attempting to retrieve items from his stranded car. Time was estimated based on radar and nearby flood reports as the man's body was not found until the next day.

Flash Flood, Washington

When
January 24, 1:03 AM CST to 7:15 AM CST
Where
Washington County, 7.61 mi S of Wesley to 2.18 mi SSE of Phillipsburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.960, -96.504

Water was covering FM 2935 near Big Sandy Creek.

Flash Flood, Washington

When
January 24, 1:24 AM CST to 7:15 AM CST
Where
Washington County, 7.61 mi S of Wesley to 2.18 mi SSE of Phillipsburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.960, -96.504

Water was over Old Navasota Road by Little Sandy Creek and New Year Creek.

Flash Flood, Washington

When
January 24, 1:45 AM CST to 7:15 AM CST
Where
Washington County, 7.61 mi S of Wesley to 2.18 mi SSE of Phillipsburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.960, -96.504

Water was over Mustang Road by Woodward Creek.

Flash Flood, Walker

When
January 24, 2:00 AM CST to 7:15 AM CST
Where
Walker County, 4.2 mi N of Mossy Grove to 5.95 mi WSW of Loma
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.910, -95.759

FM 1375 was closed near Winters Bayou.

Flash Flood, Walker

When
January 24, 2:00 AM CST to 7:15 AM CST
Where
Walker County, 4.98 mi NNE of Hawthorne to 4.3 mi N of Hawthorne
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.600, -95.400

This is a test.

Flash Flood, Walker

When
January 24, 2:00 AM CST to 7:15 AM CST
Where
Walker County, 4.2 mi N of Mossy Grove to 5.96 mi WSW of Loma
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.910, -95.759

FM 2989 was closed near Bedias Creek.

Lightning, Galveston

When
January 24, 3:30 AM CST
Where
Galveston County, 1.8 mi W of Dickinson
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
29.470, -95.080

There was a home fire in the St. Edmunds neighborhood off of FM 646.

Flood, Colorado

When
January 24, 6:00 AM CST to January 25, 12:00 PM CST
Where
Colorado County, 4.15 mi WNW of Frelsburg to 3.73 mi WNW of Frelsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.900, -96.610

High water was reported over FM 1291 at Cummins Creek as a result of excessive runoff.

Flood, Harris

When
January 24, 1:00 PM CST to 11:00 PM CST
Where
Harris County, 7.31 mi W of Tomball to 6.43 mi W of Tomball
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.080, -95.740

Five people were rescued from high water along FM2920 near Mueschke as a result of flooding along Spring Creek.

Flood, Montgomery

When
January 24, 1:00 PM CST to 11:00 PM CST
Where
Montgomery County, 2.52 mi WSW of Granger to 2.45 mi WSW of Granger
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.318, -95.520

Flooding along the San Jacinto River resulted in extensive flooding in the McDade Estates neighborhood. Eleven adults, one infant, five dogs, and a horse were all rescued from the floodwaters. Approximately 50 homes were flooded as a result of the flooding.

Flood, Harris

When
January 24, 1:00 PM CST to 11:00 PM CST
Where
Harris County, 7.04 mi NE of Hockley to 6.76 mi ENE of Hockley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.096, -95.760

Flooding along Spring Creek resulted in floodwaters covering Robert Cemetery Rd, resulting in its closure.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Trinity2024-01-2474MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149119, 1149120, 1149121, 1149123, 1149124, 1149338, 1149125, 1149126, 1149127, 1149128, 1149350, 1149351, 1149352, 1149353, 1160124, 1149130, 1149132, 1149134, 1149347, 1149348, 1149349, 1149122, 1160149, 1160143, 1160154, 1160174.